Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

August 2, 2017Upshur County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 2, 2017, 11:02 PM EDT for Upshur County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 11:02 PM EDT (03:02 UTC)
Expired
Aug 2, 2017, 11:30 PM EDT
In force
28 min
Issued by
NWS Charleston, WV

County Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS81 KRLX 030302
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1102 PM EDT WED AUG 2 2017

WVZ028-030-039-521-525-030330-
Northwest Randolph-Northwest Webster-Upshur-Lewis-Braxton-
1102 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...
SOUTHEASTERN LEWIS...NORTHEASTERN BRAXTON...UPSHUR AND NORTH CENTRAL
WEBSTER COUNTIES...

At 1101 PM EDT, a strong thunderstorm was located 9 miles northeast
of Sutton, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rock Cave, Holly River State, Flatwoods, Alexander, Eden, Helvetia,
Cleveland, Alton, Heaters, Kanawha Head, Ireland, Tallmansville,
Overhill, Centralia, French Creek, Falls Mills and Walkersville.

This includes Interstate 79 between mile markers 73 and 74.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3871 8010 3872 8011 3870 8015 3861 8061
      3879 8068 3898 8014 3873 7998
TIME...MOT...LOC 0301Z 253DEG 21KT 3873 8055 
$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:32 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 2, 10:32 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1032 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Upper disturbances and moisture will bring scattered mainly
afternoon thunderstorms through Thursday. A cold front crosses
Friday and Friday night. Cooler and less humid for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1030 PM Wednesday...

Still tracking scattered convection moving into the northern WV
Lowlands. These are being driven synoptically by a weak s/w
trof. River valley fog is expected tonight, especially across
basins that received rainfall...though extent is in question
with some clouds expected overnight.

As of 230 PM Wednesday...

Upper level disturbances and increasing moisture in west to
southwest flow aloft will bring chances for showers and storms
through Thursday. Models have difficulty in tracking and timing
these weak upper disturbances, but models appear to lift most of
these disturbances up across the northwest half of the area.
With lack of a surface boundary for focusing, most of the
activity will be of a scattered nature and diurnally driven in
the afternoon heat. Thus, the best chances will be in the
afternoon and evening, over west and northwestern portions of
the area, and to a lesser degree over the mountains with an
elevated heat source, and finally a relative minimum in activity
for many areas between the Ohio River and the mountains.
Tonight will see a typical dissipation of showers this evening
with loss of heating, but isolated activity is still possible in
the west. There will likely be more river valley fog tonight
than last night. Lows tonight in the 60s.

For Thursday, look for mainly a repeat of today as far as
convection goes, and a bit more humid. Highs Thursday in the
80s with intervals of sun and clouds.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 310 PM Wednesday...

A cold front will push through the region Friday afternoon and
evening, producing showers and thunderstorms. Depending on the
amount of instability allowed to build before the storms arrive,
could see some severe thunderstorms.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 310 PM Wednesday...

A high pressure system will provide cooler and drier weather for the
weekend.

As the high slides eastward, moisture from the next system will
arrive Sunday night into Monday. Models continue to vary
considerably with the timing of this system and the associated cold
front, so confidence is low.

Cooler air can be expected behind this system for mid week, but
models once again vary with some waves skirting southern portions of
the area.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
00Z Thursday thru 00Z Friday...

As of 745 PM Wednesday...

Sct convection this evening across portion of se OH and the
Coalfields of WV. I have included an hour or two of tempo groups
at CRW and PKB to cover these with PKB most likely to see a
broken line of convection thru 01Z. Otherwise, activity should
dwindle later this evening, leaving some overnight clouds behind
to complicate the fog forecast. Despite all guidance showing
IFR or worse fog at most terminals overnight...confidence is low
given the uncertainty on cloud cover. Terminals...ie HTS/PKB
that received rain are most likely to experience fog and soonest
along with EKN.

Any fog will mix out by 13Z for a return to VFR conditions.
There may be some morning showers in se OH perhaps affecting
HTS/PKB but better chances arrive in the afternoon for these
locations...though still scattered in nature. Elsewhere,
isolated shra/tsra warrant clean tafs at this distance.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Low on extent of fog overnight.

ALTERNATE SCENARIOS: Mid to high clouds may be too thick for
dense fog to form at some sites tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 08/03/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L
HTS CONSISTENCY  H    H    H    H    H    M    M    L    L    L    L    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    M    M    M    L    L    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    M
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    M    M    L

AFTER 00Z FRIDAY...
IFR possible in thunderstorms late Friday into Friday night,
and then in stratus and perhaps fog early Saturday morning, all
as a cold front crosses.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMV
NEAR TERM...JMV/30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Aug 2, 3:08 PM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
308 PM EDT Wed Aug 2 2017

OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-031915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
308 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk that thunderstorms Friday afternoon and
evening could produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>526-031915-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
308 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of northeast West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk that thunderstorms Friday afternoon and
evening could produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 6:45 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 PM EDT WED AUG 2 2017

OHZ075-085-022315-
Athens-Meigs-
645 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MEIGS AND
ATHENS COUNTIES...

At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Hope State Park to 7 miles
southeast of Albany. Movement was northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms. A 45 mph gust was reported at the Ohio University Airport
near Albany. Gusts this strong can bring down weak trees and limbs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Athens, Glouster, Albany, Coolville, Nelsonville, Chauncey, Buchtel,
Jacksonville, Trimble, Stroud Run State Park, Darwin, Harrisonville
and The Plains.

LAT...LON 3923 8178 3909 8214 3921 8227 3929 8226
      3930 8230 3939 8229 3951 8211
TIME...MOT...LOC 2243Z 207DEG 20KT 3938 8231 3915 8210

16
Special weather statement, Aug 2, 6:58 PM EDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
658 PM EDT WED AUG 2 2017

OHZ085-WVZ007-008-022330-
Meigs-Jackson-Mason-
658 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEIGS...CENTRAL
MASON AND WEST CENTRAL JACKSON COUNTIES...

At 657 PM EDT, a strong thunderstorm was located 9 miles southeast of
Point Pleasant, moving northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Ripley, Leon, Cottageville, Mount Alto, Evans, Southside and Letart.

LAT...LON 3867 8203 3873 8210 3898 8195 3883 8172
TIME...MOT...LOC 2257Z 219DEG 19KT 3876 8201

16
Special weather statement, Aug 2, 7:30 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 PM EDT WED AUG 2 2017

OHZ075-076-085-WVZ007>009-030000-
Washington-Athens-Meigs-Jackson-Mason-Wood-
730 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS...NORTHEASTERN MASON...
NORTHERN JACKSON AND SOUTHWESTERN WOOD COUNTIES...

At 730 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Chesterhill to 8 miles
west of Ripley. Movement was northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Parkersburg, Belpre, Ripley, Racine, Coolville, Forked Run State
Park, Ravenswood, Sandyville, Washington, Tuppers Plains, Lubeck,
Portland, Mount Alto, Belleville, Reedsville, Little Hocking,
Cottageville, Fleming, Evans and Blennerhassett.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 136 and 160.
 Route 50 in West Virginia between mile markers 1 and 5.

LAT...LON 3954 8158 3904 8156 3903 8158 3902 8156
      3885 8155 3872 8190 3942 8193 3948 8175
      3948 8171 3950 8171
TIME...MOT...LOC 2330Z 218DEG 26KT 3938 8187 3882 8186

16
Special weather statement, Aug 2, 7:32 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
732 PM EDT WED AUG 2 2017

OHZ066-030000-
Perry-
732 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 732 PM EDT, a strong thunderstorm was located near Thornport, or
near Somerset, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
this storm. Torrential rainfall is also occurring with this storm,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Somerset, Thornville and Glenford.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8218 3991 8216 3982 8217 3982 8209
      3978 8240 3983 8240 3984 8247 3987 8247
      3992 8239
TIME...MOT...LOC 2332Z 245DEG 13KT 3986 8237

16
Local storm report, Aug 2, 8:19 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     1 S RAVENSWOOD          38.94N  81.76W
08/02/2017                   JACKSON            WV   PUBLIC

            MPING REPORT OF 1 INCH BRANCHES BROKEN AND SOME
            SHINGLES BLOWN OFF ROOF.

&&

EVENT NUMBER RLX1700619

MZ
Special weather statement, Aug 2, 11:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1102 PM EDT WED AUG 2 2017

WVZ028-030-039-521-525-030330-
Northwest Randolph-Northwest Webster-Upshur-Lewis-Braxton-
1102 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...
SOUTHEASTERN LEWIS...NORTHEASTERN BRAXTON...UPSHUR AND NORTH CENTRAL
WEBSTER COUNTIES...

At 1101 PM EDT, a strong thunderstorm was located 9 miles northeast
of Sutton, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rock Cave, Holly River State, Flatwoods, Alexander, Eden, Helvetia,
Cleveland, Alton, Heaters, Kanawha Head, Ireland, Tallmansville,
Overhill, Centralia, French Creek, Falls Mills and Walkersville.

This includes Interstate 79 between mile markers 73 and 74.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3871 8010 3872 8011 3870 8015 3861 8061
      3879 8068 3898 8014 3873 7998
TIME...MOT...LOC 0301Z 253DEG 21KT 3873 8055

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:33 PM EDTSpecial Weather StatementRLXLincoln27 min
Aug 3, 5:00 PM EDTSpecial Weather StatementRLXLincoln30 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.